To the Editor.—
The review article by Drs House and Thompson1 is a welcome addition to the transplantation literature. As psychiatrists who are often asked to consult on transplant recipients, we are glad to see this publication.We would like to emphasize two important postoperative psychiatric problems that warrant further discussion. First, severe psychiatric disturbances (eg, mania, severe depression, psychosis, and delirium) can develop in up to 10% of patients treated with large doses of steroids.2 When mood alterations occur, most patients will experience mood elevation. For example, within the last month we have seen two cardiac transplant recipients with steroid-induced mania. Management of these patients involves reduction of the dosage of steroids, if possible. When steroid dosage cannot be reduced, treatment with lithium works well in the management of drug-induced mania, in our experience. Lithium treatment can also be started prophylactically3 when steroid therapy must be
Michael G. Wise, Stephen K. Brannan, Stephen B. Shanfield, Frederick G. Moeller. Psychiatric Aspects of Organ Transplantation. JAMA. 1988;260(23):3437. doi:10.1001/jama.1988.03410230055022
* * Maintenance Notice * *
Maintenance will be performed from 11:00pm CT December 16, 2017 to 4:00pm CT December 17. Please be advised that your site/services may be periodically unavailable during this maintenance window.